Klonopin Withdrawal Symptoms

Klonopin Withdrawal Symptoms
This entry was posted in rehab on by .

Klonopin (clonazepam) withdrawal symptoms occur as the result of a dependence on the drug and are caused by the body gradually adapting to its absence. When dependence has developed, the body is no longer able to function properly without the drug, and withdrawal symptoms are the unwanted result.

Klonopin Withdrawal Symptoms and Side Effects
Klonopin is commonly prescribed by doctors to treat anxiety, panic attacks, insomnia, seizures, and epilepsy. When withdrawal symptoms onset, the individual experiences what are known as “rebound effects” or intensified withdrawal symptoms that are similar to the ones in which Klonopin was prescribed to treat in the first place (e.g., anxiety and insomnia).

Common physical withdrawal symptoms include the following:

Nausea
Vomiting
Increased body temperature
Increased heartbeat
Hallucinations
Irritability
Impaired coordination
Insomnia
Seizures
Tremors
Psychological Withdrawal Symptoms
Physical withdrawals are not the only unpleasant effects that are the result of Klonopin’s dependence. Psychological symptoms often manifest a few days after physical withdrawal symptoms, and may include the following:

Anxiety and panic attacks
Depression
Suicidal thoughts
Hostility or aggression
Confusion
Irritability
Intense dreams
Drug cravings
Klonopin Withdrawal Symptoms | Just Believe Detox

Klonopin Withdrawal Timeline
Depending on the intensity and length of the addiction, the withdrawal timeline for Klonopin will vary for each individual. Factors that may influence the withdrawal process include the following:

Age
Height and weight
History of drug abuse
Presence of co-occurring mental health disorders, such as anxiety
Presence of co-occurring physical conditions, such as epilepsy and seizures
Abrupt or “cold turkey” withdrawal at home versus a supervised medically-assisted detox (preferred)
The typical Klonopin withdrawal process includes three main phases which can occur both during and after the detox process:

Early Withdrawal – During the early withdrawal phase, individuals often experience the rebound symptoms mentioned above in which Klonopin was initially prescribed to address. This stage usually begins within a day or two, and for those with particularly severe dependencies, these early symptoms can be quite uncomfortable. These symptoms typically subside after about four days.

Acute Withdrawal – During the next stage, people often encounter the majority of both the physical and psychological effects commonly associated with withdrawal. Headache, dizziness, and confusion are common at this time, and other symptoms may include anxiety, mood swings, and suicidal thoughts. This stage can last for two weeks up to three months or longer, depending upon the individual’s level of dependency.

Post-Acute Withdrawal – Post-acute withdrawal (also known as protracted withdrawal) will not be experienced by everyone. When it does occur, it often includes depression and anxiety. These psychological symptoms can last for long periods after Klonopin’s use has been discontinued and is most common among those who have misused Klonopin in excessive amounts for a prolonged period.

In many instances, people who encounter post-acute withdrawals should seek additional mental health treatment to address these symptoms.

Klonopin Detox
Unlike opioids, Klonopin withdrawal can be fatal, especially if it is undergone without supervision by medical professionals. The danger is a result of complications that arise in association with the detox process. Fortunately, however, there are safe treatment approaches that can be employed to help mitigate these highly unpleasant and potentially dangerous effects.

Detox from Klonopin requires clearing the body of all toxins and enduring withdrawal symptoms, which can onset as early as a day or so after the last use. Some psychological symptoms could last as long as two years, although the initial withdrawal process is usually complete within a month or so.

One of the best ways to reduce the likelihood that protracted withdrawal symptoms will manifest is through the use of a medically-assisted detox program, which may consist of tapering down or weaning of the drug dosage, rather than attempting an at-home detox or the cold turkey approach.

Indeed, many detox programs that are focused on the safe management of withdrawal symptoms will gradually wean individuals off of Klonopin. Although this method is not used for everyone, it is a common technique. The tapering process may last for weeks or months if the person is accustomed to using high doses of Klonopin for a prolonged period.

A typical tapering process reduces doses by 0.5 mg every two weeks. Once individuals are taking only 1 mg each day, the dosage can be decreased by 0.25 mg per week. The physician will then focus on discontinuing the dosage altogether.

Unfortunately, many people attempt an at-home detox and try to wean themselves off Klonopin without proper medical supervision. This approach can be hazardous because each individual is unique, and the tapering schedule should vary accordingly.

Treatment for Klonopin Dependence
Klonopin dependence has the potential to be a life-altering condition that can negatively affect the person suffering, as well as those who loved him or her, in any number of ways. Following detox, people dependent on Klonopin are urged to undergo an inpatient or partial hospitalization treatment program followed by long-term intensive outpatient treatment.